Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 42, NWS Cleveland, OH

April 29, 2020

NWS Cleveland, OH issued this small craft advisory at Apr 29, 2020, 1:17 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 1:17 PM EDT (17:17 UTC)
Expired
Apr 29, 2020, 6:00 PM EDT
In force
5 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

989 
WHUS71 KCLE 291717
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
117 PM EDT Wed Apr 29 2020

LEZ142>146-292200-
/O.NEW.KCLE.SC.Y.0042.200429T1717Z-200429T2200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
117 PM EDT Wed Apr 29 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...South winds around 20 knots with gusts up to 30 knots 
  and waves 1 to 2 feet.

* WHERE...Portions of central and western Lake Erie.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Highest winds will likely be closer to
  shore with winds diminishing further away from shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
157 
WHUS71 KCLE 292206
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
606 PM EDT Wed Apr 29 2020

LEZ142>146-292315-
/O.EXP.KCLE.SC.Y.0042.000000T0000Z-200429T2200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
606 PM EDT Wed Apr 29 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds of 15 to 20 knots will continue to slowly decrease through
the evening which will also allow waves to subside. The small
craft advisory has been allowed to expire. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Apr 29, 11:55 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 29, 11:55 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1155 AM EDT Wed Apr 29 2020

.SYNOPSIS...
Low pressure will slowly move east across the southern Great
Lakes today through Thursday. A cold front will move across the
region later today. A secondary cold front will move across the
area on Thursday. High pressure will build across the region
late Friday and Saturday. A cold front will move southeast
across the region Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Scattered/occasional showers will be around for the afternoon,
but increase in coverage as the slow moving system to our west
eases east. No significant change with this midday update.

Previous discussion...
The main weather impacts to monitor through the next 24 to 36
hours will be widespread light to occasional moderate showers,
some isolated thunderstorms, and gusty south to southeast winds
up to 35 mph.

A low pressure system centered near Chicago this morning will
very slowly move eastward across lower Michigan through the
next 24 to 36 hours. This low pressure system will eventually be
near northwest Ohio by late on Thursday. A warm front has moved
north across the area. With the surface low pressure averaging
about 997 mb, we will see southerly winds increasing today with
gusts up to 35 mph like. Some localized downsloping effects for
Erie County PA will cause an enhancement of wind gusts later
today through this evening with gusts up to 45 mph possible. We
may get close to Wind Advisory criteria for Erie County but will
hold off on any headlines at this time.

Temperatures today will be warmest where the rain showers are
last to impact that area. We expect afternoon temperatures to
make a run at near 70 for areas east of the Cleveland metro
area. Scattered showers off and on have already moved into
western Ohio this morning. We will continue to see scattered
showers through much of the day slowly advancing from west to
east. Models indicated a more concentrated area of showers and
isolated thunderstorms moving across the area this afternoon and
evening. While there is plenty of shear, we are lacking
instability for any stronger convection. Forecast CAPE values
are only a couple hundred Joules. We will mention just a few
general thunderstorms possible later today. Average rainfall
totals now through Thursday will be between 0.50 to 1.0 inch. A
few locations across far northeast Ohio and northwest
Pennsylvania may get a little over an inch.

The main upper level low pressure system moves closer to the
area on Thursday as it slowly starts heading towards the Mid-
Atlantic beyond Thursday. With colder air aloft and 850 mb
temperatures falling below 0C later in the day, we can expect a
cloudy, showery, and cooler day on Thursday. We will have
temperatures holding steady in the middle to upper 50s for much
of the day.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A pesky, slow-moving, and occluding low pressure system remains in
the central Great Lakes region on Thursday night. The better upper-
level jet forcing and surface cold front will be east of the area on
Thursday night, so any lingering precipitation will be light and
forced by the closed upper low itself. Therefore, have 30/40 chance
PoPs as rain will be scattered in nature and light with more of a
drizzle-type of feel and low precipitation amounts. The low departs
on Friday and a residual surface trough of low pressure will remain
over the region. This feature will allow for more widespread rain to
redevelop over the region with some slight lake enhancement possible
in NE OH/NW PA. High temperatures on Friday will reach the 50s
across the area, perhaps higher in NW OH, where some clearing may
enter.

This trough will be quickly whisked away by Friday night as an upper
level ridge builds over the Great Lakes region and a surface ridge
of high pressure builds north from the southern CONUS. Dry air and a
warm air advection regime should enter for Saturday and temperatures
will be well on the increase over the region. Still expect many
areas to get into the upper 60s on Saturday, but think that several
locations see that elusive 70 degree mark for the first weekend of
May. No precipitation is expected on Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term forecast period poses some uncertainty for the first
full week of May. The extended guidance remain different on the
breakdown of the upper ridge over the region on Sunday. This timing
difference will impact the advancement of a cold front into the
area. If the cold front is later, most of the forecast area will see
60s and 70s on Sunday with dry conditions during the daytime hours.
If it is earlier, earlier precipitation will put a damper on
temperatures and expectations of one dry, nice weekend. High
pressure will build in behind this cold front early next week,
allowing for a dry period but cooler temperatures return, likely
staying below normals. The next system approaches for Tuesday and
appears to bring unsettled weather for mid-week.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
The main aviation concerns for this TAF update will the gradual
lowering of ceilings today and this evening as well as gusty
south to southeast winds. VFR conditions will give way to MVFR
ceilings later today from west to east as an area of low
pressure moves towards the region. Widespread MVFR ceilings
between 1500 to 3000 feet are expected by this afternoon and
evening. Ceilings will continue to lower during the TAF period
this evening to widespread IFR late tonight. Widespread
scattered showers will spread from west to east during the
period with visibility dropping to 4sm to 6sm at times. Winds
will increase from the southeast and south 15 to 25 knots, with
localized gusts up to 30 knots closer to the lakeshore. Erie
will have the highest gusts due to localized down sloping later
today and this evening with gusts up to 40 knots possible.

Outlook...Periods of rain may result in non-VFR conditions
through Thursday night.

&&

.MARINE...
Low pressure over southern Wisconsin has extended a warm front to
the southern shores of Lake Erie this morning. As the low moves east
today, the front will push across the lake and southerly offshore
flow will spill over the basin. Winds will be on the increase with
the incoming low and have winds to 20 knots over the lake today and
tonight. Winds will be close to Small Craft Advisory criteria today,
but with offshore flow over much of the U.S. waters, waves will stay
to the north and opted to hold off on any headlines. Nearshore
waters may remain choppy for recreational activity. The low slowly
moves east through the region on Thursday but extends a cold front
across the basin on Thursday. Winds will become more westerly by
Thursday night and onshore flow will return. As the low and
associated cold front depart the region, northwest winds will
increase over the lake and waves may build to 2 to 4 feet or high
over the waters off NE OH/NW PA and a marine headline remains
possible. A ridge of high pressure builds in from the south on
Friday night and winds will decrease over the lake and back around
to the west. Light flow will continue into Saturday as high pressure
lingers overhead. A cold front enters for Sunday but timing is still
uncertain. Southwest winds will remain ahead of the cold front but
will shift more northwesterly behind the feature.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Oudeman
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Griffin
MARINE...Sefcovic
Hazardous weather outlook, Apr 29, 3:43 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
343 AM EDT Wed Apr 29 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ003-300745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-
343 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-300745-
Northern Erie-Southern Erie-
343 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Strong southeast downsloping winds are expected today and this
evening with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.